Thunderstorm Wind, Kootenai
- When
- June 29, 3:40 PM PST
- Where
- Kootenai County, 3 mi S of Coeur D Alene
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $33,000
- Reported by
- NWS Employee
- Coordinates
- 47.637, -116.780
A line of severe thunderstorms tracked through north Idaho causing extensive damage from Kootenai county north to the United States and Canadian border. Numerous trees were blown down with power outages common due to winds between 60-70 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A line of severe thunderstorms tracked through north Idaho causing extensive damage from Kootenai county north to the United States and Canadian border. Numerous trees were blown down with power outages common due to winds between 60-70 MPH. Over 100 power poles had to be replaced, including at least 70 that snapped near Priest Lake. At least 15,000 homes in Kootenai, Bonner, and Boundary counties lost power. Every home in Boundary county lost power. Trees fell onto several homes, cars, and roadways, including highway 95 which was blocked north of Bonners Ferry and between Bonners Ferry and Sandpoint. The Army National Guard responded to provide additional aid to emergency personnel. The port of entry into Canada briefly closed due to the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 29, 1:31 PM PST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 231 PM PDT FRI JUN 29 2007 .SYNOPSIS... LOW PRESSURE WILL SWEEP THROUGH THE INLAND NORTHWEST THIS EVENING BRINGING SHOWERS AND THUNDERSTORMS TO THE REGION. AFTER THE PASSAGE OF TONIGHTS SYSTEM...UPPER LEVEL HIGH PRESSURE WILL GRADUALLY BUILD INTO WASHINGTON AND IDAHO. BY THE MIDDLE OF NEXT WEEK...THE WEATHER WILL BE HOT AND DRY WITH TEMPERATURES AT LEAST 10 DEGREES ABOVE AVERAGE. && .DISCUSSION... TONIGHT...THE UPPER TROUGH AXIS ADVANCING THROUGH OREGON HAS BECOME INCREASINGLY NEGATIVE TILT THIS AFTERNOON. LARGE SCALE SYNOPTIC ASCENT IS INCREASING WITH THE APPROACH OF 90KT+ JET CORE AT 250MB ROUNDING THE BASE OF THE UPPER TROUGH. AS OF 21Z...RADAR OUT OF PENDLETON IS SHOWING RAPID CONVECTIVE DEVELOPMENT OVER THE NORTHEAST OREGON. COLD CORE SHOWERS HAVE ALSO BEEN ON THE INCREASE WEST OF THE CASCADES CLOSER TO THE CENTER OF THE COLD CORE. WE ARE EXPECTING A RAPID INCREASE IN CONVECTIVE COVERAGE BETWEEN 22Z AND 00Z OVER THE ENTIRE FORECAST AREA WITH THE ARRIVAL OF THE UPPER TROUGH. COMPUTED LIFTED INDICES ALONG THE EAST SLOPES OF THE NORTHERN CASCADES FROM NGM LAMP ALGORITHMS SUGGEST VALUES OF -3 TO -5C SUGGESTING THE POTENTIAL OF STRONG STORMS MAINLY BEFORE 00Z. AFTER THE PASSAGE OF THE UPPER TROUGH EARLY THIS EVENING...WESTERLIES SHOULD SHADOW THE COLUMBIA BASIN AND WATERVILLE PLATEAU. AS FOR EASTERN WASHINGTON AND NORTHERN IDAHO...SURFACE BASED INSTABILITY IS NOT AS IMPRESSIVE. DEWPOINTS IN THE UPPER 40S TO NEAR 50 HAVE YIELDED LITTLE INSTABILITY THUS FAR...BUT THE NAM FORECASTS 2-3C COOLING BETWEEN 21Z AND 03Z WHICH WILL CONTRIBUTE TO THE DESTABILIZATION. DESPITE MID LEVEL COOLING...700-500MB LAPSE RATES APPEAR MARGINAL FOR SEVERE STORMS. WITH 0-6KM BULK SHEAR VALUES BETWEEN 50-60KTS...UPDRAFTS THAT ARE ABLE TO REMAIN UPRIGHT WILL HAVE THE POTENTIAL TO BECOME SEVERE...BUT THERE MAY BE INSUFFICIENT INSTABILITY TO TO GENERATE UPDRAFTS STRONG ENOUGH TO SURVIVE THIS STRONGLY SHEARED ENVIRONMENT. BY 03Z...THE AXIS OF MAXIMUM Q-VECTOR CONVERGENCE WILL BE SHUNTED WELL NORTH OF THE CANADIAN BORDER...AND THE THREAT FOR THE MAJORITY OF THE CONVECTIVE ACTIVITY WILL BE OUT OF WASHINGTON AND IDAHO. /GKOCH SATURDAY AND SUNDAY...A DRY SOUTHWESTERLY FLOW WILL FOLLOW THE PASSAGE OF TONIGHTS COLD FRONT. SATURDAY WILL BE THE COOLEST DAY FOR AT LEAST THE NEXT 10 DAYS. I GENERALLY CUT THE DIFFERENCE BETWEEN THE COOLER NAM GUIDANCE AND THE WARM GFS MOS. LIGHT WINDS AND GENERALLY CLEAR SKIES SATURDAY NIGHT WILL MEAN THE NORTHERN VALLEYS WILL RADIATE WELL WITH A FEW SPOTS POTENTIALLY DIPPING INTO THE UPPER 30S. /GKOCH MONDAY THROUGH NEXT FRIDAY NIGHT...MODELS STILL WELL CLUSTERED IN DEVELOPING A VERY BROAD AND PRONOUNCED RIDGE OVER THE REGION BEGINNING TUESDAY AND CONTINUING INTO NEXT WEEKEND. WITH JUST A WEAK SHORT WAVE SHIFTING UP THE PACIFIC COAST ON MONDAY...AFFECTING MAINLY AREAS WEST OF THE CASCADE CREST...CONDITIONS WILL BECOME INCREASINGLY DRY...STABLE...AND HOT THROUGH THE WEEK. WITH COLUMN MOISTURE WANING SIGNIFICANTLY BY THURSDAY...ANY INSTABILITY FROM THE WAVE THAT PASSES TO OUR NORTHWEST MONDAY LONG GONE...AND A STRONG RIDGE BUILDING IN OVERHEAD...SKIES WILL TREND FROM PARTLY CLOUDY MONDAY TO CRYSTAL CLEAR BY THURSDAY. THIS IS WELL AGREED UPON BY THE GFS...CANADIAN...AND THE DGEX THROUGH THE PERIOD. IN FACT...AGREEMENT UPON BOTH THE SYNOPTIC FLOW AS WELL AS THE LOWER LEVEL THERMAL FIELD IS MUCH BETTER THAN NORMAL AND CONTINUES TO POINT TOWARD RATHER EXTREME HEAT REACHING THE AREA BY THURSDAY AND LASTING UNTIL SATURDAY OR SO. TEMPERATURES AT 850 MB APEX AT 29C ON THE GFS ON FRIDAY...AT LEAST 29C BY THE END OF THE ECMWF RUN ON THURSDAY...AND 31C ON THE DGEX BY FRIDAY. CONSIDERING THE RECORD HIGH 850 MB TEMPERATURE EVER OBSERVED AT SPOKANE IS 31.6C...THIS IS NO DOUBT AN EXTREME HEAT WAVE ON THE WAY. AS A RESULT...HAVE UPPED HIGH TEMPERATURES TO NEAR OR ABOVE 100 DEGREES FOR THURSDAY THROUGH FRIDAY FOR ALL LOWER ELEVATION LOCATIONS...WHICH PUTS THEM SIGNIFICANTLY ABOVE MEX/MEN GUIDANCE...BUT WITH LITTLE SUPPORT FROM ANY OPERATIONAL RUN OR ENSEMBLE FOR THE NUMBERS SUGGESTED BY THE MEX/MEN...BELIEVE IT IS BEING HEDGED SIGNIFICANTLY TOWARD CLIMO FOR NO APPARENT REASON. FOR A COMPARISON...LAST YEARS 100+ DEGREE DAYS OCCURRED WITH 850 MB TEMPERATURES AS LOW AS 27.6C. /FRIES && .AVIATION...THE POTENTIAL FOR THUNDERSTORMS OVER EASTERN WASHINGTON AND NORTHERN IDAHO HAS BEEN PUSHED BACK AN HOUR OR TWO TO THE 21Z TO 01Z TIME FRAME. CONVECTION WILL COME TO AN END ABRUPTLY WITH THE PASSAGE OF THE COLD FRONT THIS EVENING. LOCALLY GUSTY SURFACE WINDS WILL FOLLOW THE PASSAGE OF THE FRONT EARLY THIS EVENING WITH GUSTS IN THE 25-30KT RANGE. MAINLY VFR CONDITIONS ARE ANTICIPATED THROUGH 18Z SATURDAY...BUT TEMPORARY MVFR CONDITIONS WILL BE POSSIBLE WITH THUNDERSTORMS. /GKOCH && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 49 74 49 80 56 81 / 40 0 0 0 0 0 COEUR DALENE 48 75 43 80 54 82 / 50 0 0 10 0 0 PULLMAN 46 73 45 79 51 80 / 30 0 0 0 0 0 LEWISTON 56 83 54 89 60 90 / 20 0 0 0 0 0 COLVILLE 47 77 44 83 49 85 / 50 10 0 0 0 10 SANDPOINT 48 73 42 82 53 82 / 60 10 0 10 10 10 KELLOGG 49 72 47 81 53 83 / 60 0 0 10 10 10 MOSES LAKE 49 79 50 84 56 86 / 10 0 0 0 0 0 WENATCHEE 54 78 57 82 60 85 / 10 0 0 0 0 0 OMAK 47 78 45 82 55 86 / 20 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 609 AM PDT FRI JUN 29 2007 WAZ034-035-038-041>044-301315- MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- WATERVILLE PLATEAU- INCLUDING THE CITIES OF...MOSES LAKE...EPHRATA...OTHELLO... QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY... WILBUR...GRAND COULEE...COULEE CITY...REPUBLIC...INCHELIUM... WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK... OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE... MANSFIELD 609 AM PDT FRI JUN 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. IDZ001>004-026-027-WAZ031>033-036-037-301315- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA-NORTHEAST MOUNTAINS- INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY... PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW... ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN... LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE... PEOLA...CLARKSTON...PULLMAN...SPOKANE...COLVILLE...DEER PARK... CHEWELAH...NEWPORT...KETTLE FALLS 609 AM PDT FRI JUN 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT EXPECT THE THREAT OF THUNDERSTORMS TO STEADILY INCREASE TODAY AS A STRONG WEATHER SYSTEM MOVES RAPIDLY NORTHEAST THROUGH THE INLAND NORTHWEST. MODERATE INSTABILITY COMBINED WITH STRONG WIND SHEAR WILL PRODUCE AN ENVIROMNENT FAVORABLE FOR STRONG THUNDERSTORMS LATER TODAY. THOUGH THE STRONGEST THUNDERSTORMS WILL BE CONFINED TO WESTERN AND CENTRAL MONTANA THIS AFTERNOON...NORTH IDAHO AND EXTREME EASTERN WASHINGTON WILL BE IN THE WESTERN PART OF THE HIGHEST THREAT AREA. THE STRONGEST THUNDERSTORMS WILL LIKELY PRODUCE LARGE HAIL AND VERY GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
The Spokane radar (KOTX), 64 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38244, 38245, 38246, 38247, 38248, 38249, 38250, 38251, 38252, 38253.